Winter Storm, Pine
- When
- April 14, 3:00 PM CST to April 16, 2:00 AM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
This was an unusually strong mid-April snowstorm. The area of low pressure tracked slowly from the Central Plains to south of the Great Lakes before lifting into eastern Canada.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
This was an unusually strong mid-April snowstorm. The area of low pressure tracked slowly from the Central Plains to south of the Great Lakes before lifting into eastern Canada. It brought heavy snow as far north and west as northeast MN. Snow first spread in force Saturday (April 14th) afternoon into northwest WI and east-central MN from the southwest. The snow then spread into the rest of the Northland Saturday night into Sunday. The snow continued much of Sunday, then slowly diminished Sunday night into Monday. Snowfall amounts ranged from a trace in western areas of the CWA, to a little over a foot in parts of southern St. Louis County.|This storm generated strong northeast winds over Lake Superior. Park Point in Duluth had frequent gusts to 50 mph Friday night and Saturday. The winds generated large waves of at least up to 15 feet over Lake Superior and along the shore from the Duluth area and along the north shore. There was some flooding near the ship canal and Lift Bridge in Duluth from the waves, and the waves were high|enough to hit the bridge deck. Since it was cold, the waves and spray created a lot of icing along the Lake Superior shore. The high surf along the Minnesota shore of Lake Superior in Duluth led to coastal flooding and heavy damage to the lakewalk in Duluth. Damage estimates are in the $9 million price range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 14, 1:59 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Duluth MN
259 PM CDT Sat Apr 14 2018
.SHORT TERM...(This evening through Sunday)
Issued at 259 PM CDT Sat Apr 14 2018
While the wind begins to gradually decrease tonight the snow will
begin from south to north. We have made adjustments to the snowfall
forecast to generally increase snowfall amounts, and even when using
what might be a too low (too "wet") of a snow-to-liquid ratio and a
very middle-of-the-road QPF forecast (not much above the median of
available guidance, both inclusive or exclusive of the outlier ECMWF
with its high values) this looks to be a historic storm for
northwest Wisconsin. Specifically, for Bayfield and Ashland counties
this storm could produce blizzard-like conditions for a period of 8-
12+ hours causing travel to be nearly impossible.
Blizzards are extremely rare in the Northland and especially so in
northwest Wisconsin. There has only been one instance of observed
blizzard conditions in Ashland and Bayfield counties since 2000 -
April 10, 2008. However, there is such a strong signal for both a
prolonged period of heavy snow and very strong northeast winds that
we have high enough confidence to issue a blizzard warning. We have
kept the initial issuance limited in area to where conditions will
be worst, but elsewhere across the south shore and even in the Twin
Ports conditions could be blizzard-like. (As a reminder, a blizzard
is defined as 3+ hours of 35+ mph winds and falling or blowing snow
causing < 1/4 visibility. Technically there is no requirement for
falling snow, but in this case... there will be plenty of falling
snow for this blizzard.)
Confidence in snowfall amounts on the western edge of the storm is
below normal, especially with possible lake enhancement with the
strong northeast winds and colder air aloft. Looking at winds in the
low levels this would typically be too much shear to cause lake
effect bands, but given low level convergence has produced light
lake effect snow all day today at the head of the lake, confidence
is higher that the winds and lake will help to produce narrow
locally heavy bands of snowfall. This is a challenge to communicate
since parts of Duluth might see over a foot while other areas barely
reach six inches, but we decided to expand the warning into
Carlton/Southern St Louis county because of this possibility. We
also added a winter weather advisory to the MN Arrowhead, with the
highest snowfall amounts expected along the north shore and
decreasing westward.
In addition to increased snowfall amounts the timing of this
forecast has also slowed just a tad, which means snow may not get
going until the morning for the Twin Ports and across the MN
Arrowhead. Snowfall will linger into Sunday night, but come quickly
to an end in most locations late Sunday night. Thus, there will
probably be limited impacts to travel come Monday morning. The
exception will be along the south shore where the blizzard
conditions may cause a longer recovery time due to the blowing and
drifting snow.
.LONG TERM...(Sunday night through Saturday)
Issued at 259 PM CDT Sat Apr 14 2018
The historic Spring snow storm will continue to impact the Northland
into Sunday night and Monday, but little accumulation is expected
after 12Z Monday. The exception will be along the south shore of
Lake Superior, where another 1 to 3 inches of snow will be possible
on Monday. The surface low will move into Quebec by 00Z Wednesday,
while high pressure moves in behind the departing storm system on
Tuesday. Clouds will gradually decrease in the west on Monday, but
most of the CWA will need to wait for sunshine until Tuesday. Highs
will range from the 30s to around 40 on Monday, with widespread
lower to middle 40s by Tuesday. This should lead to some pretty
decent melting across the CWA. The ECMWF and GFS both agree that a
low pressure system will move through the central Plains on
Wednesday, but the GFS is further north and east with the system by
00Z Thursday. The GFS solution would bring a bit more precipitation
to the CWA than the ECMWF, with the most precipitation expected in
our southern tier of counties. At this point, we will have chance
pops across the area on Wednesday, with likely pops just south of
the CWA. As the system pulls east of the region on Thursday and
Friday, we will see a return to some sunshine for Friday. The
warmest temperatures of the week are expected on Friday and
Saturday, with temperatures ranging from the mid 40s to lower 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Apr 14 2018
The forecast continues to be on track as a strong early spring
storm affects the region into tomorrow. Winds continue to be the
main focus for the initial part of the TAF period. Northeast
winds of 25-30kts with gusts to 35-40kts at KDLH are ongoing.
Winds are a bit lighter at the remaining terminals, but still
gusting to 20-30kts. Winds will diminish a touch after sunset, but
will still be gusting to 20-30kts through the remainder of the
period. The focus then turns to the snow later this afternoon.
KHYR and KBRD will see snow after 21z that will eventually result
in MVFR CIGS and IFR VSBYS. The heavier snow will move into the
KDLH area after 06z, bringing MVFR CIGS and IFR VSBYS. This is
expected to continue for the remainder of the TAF period. KHIB and
KINL should miss most of the snow and are expected to remain VFR
through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 22 26 20 35 / 80 90 60 20
INL 17 34 20 39 / 0 30 30 20
BRD 22 32 20 40 / 60 60 40 10
HYR 22 27 22 34 / 100 100 60 30
ASX 22 27 23 34 / 100 100 70 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Lakeshore Flood Warning until 10 AM CDT Sunday for WIZ001>004.
Wind Advisory until 7 PM CDT this evening for WIZ001>003.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Monday
for WIZ001-004.
Winter Storm Warning until 7 PM CDT Sunday for WIZ006>009.
Blizzard Warning from 7 PM this evening to 7 AM CDT Monday for
WIZ002-003.
MN...Winter Weather Advisory from 7 AM Sunday to 7 AM CDT Monday for
MNZ011-012-019>021.
Lakeshore Flood Warning until 10 AM CDT Sunday for MNZ020-037.
Wind Advisory until 7 PM CDT this evening for MNZ020-037.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Monday
for MNZ037.
Winter Storm Warning until 7 PM CDT Sunday for MNZ038.
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for MNZ036.
LS...Gale Warning until 10 PM CDT Sunday for LSZ121-140>148.
&&
SHORT TERM...JJM
LONG TERM...DAP
AVIATION...BJHHazardous Weather Outlook National Weather Service Duluth MN 222 PM CDT Sat Apr 14 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 222 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Heavy snowfall and strong winds will cause dangerous travel conditions beginning late tonight across parts of east-central Minnesota and all of northwest Wisconsin. Snowfall amounts overnight will range from 1 to 2 inches in east-central Minnesota and Twin Ports to 3 to 6 inches across the rest of northwest Wisconsin. Northeast winds will slightly weaken overnight but remain strong with northeast winds gusting to 40 to 50 mph at times. These strong winds may cause loose objects to blow around and down some large branches. Near Lake Superior, very large waves and strong persistent northeast winds is leading to lakeshore flooding and damage to parts of the shoreline, especially in the Twin Ports and along the south shore. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy snowfall will intensify Sunday and Sunday night with snowfall rates over 1 inch per hour for much of the day in northwest Wisconsin, not as intense in northeast Minnesota. An additional 6 to 12 inches is expected in northwest Wisconsin with around 4 to 8 inches expected in northeast Minnesota, mainly east of Highway 53. This will add up to a storm total of 10 to 15 inches in northwest Wisconsin and 4 to 8 inches in northeast Minnesota, with locally higher amounts possible in Bayfield, Iron, and Ashland counties of over 20 inches. In addition to the heavy snow, strong northeast winds will persist creating blizzard conditions for Ashland and Bayfield counties on Sunday. Travel will be difficult to near impossible in northwest Wisconsin, especially on Highway 2. Lake effect snow lingers across parts of the south shore on Monday with an additional 1 to 3 inches possible for the snow belt region in northern Iron and Ashland counties. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall measurements, flooding, and wind damage to the National Weather Service. LSZ121-140>148-151130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 222 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Powerful gale force winds of 40 knots will continue across western Lake Superior tonight, along with storm force gusts of up to 50 knots. A gale warning is in effect for all of western Lake Superior overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale force winds will continue into Sunday evening, along with some storm force gusts to 50 knots. A gale warning will remain in effect into Sunday evening. Winds and waves will then decrease overnight and into Monday. Winds and waves will continue to be hazardous to small craft into Monday. JJM/DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM NON-TSTM WND DMG WASHBURN 46.67N 90.89W
04/14/2018 BAYFIELD WI PUBLIC
MULTIPLE TREES DOWN/DAMAGED IN WASHBURN. 15
INCH PLUS DIAMETER PINE TREE SNAPPED 4-5
FEET ABOVE THE GROUND.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
143 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND DMG HAYWARD 46.01N 91.48W
04/14/2018 SAWYER WI TRAINED SPOTTER
NUMEROUS 3" DIAMETER TREE BRANCHES DOWN IN
HAYWARD.
&&
BJHThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
In addition to the heavy snowfall, high surf along the Minnesota shore of Lake Superior in Duluth led to coastal flooding and heavy damage to the lakewalk in Duluth. Damage estimates were in the $9 million price range.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753089, 753080, 753084, 753081, 753079.